Amiodarone, Ablation and now Bisopropol

Hi been on Amiodarone since Dec 2016 with the usual unpleasant but bearable side effects. Had my ablation on 15th June and feel great even though I have to continue on Amiodarone 200mg dose until Sep then 100mg for 3 months. Having seen the EP last week she prescribed Bisopropol 2.5 mg once I finish the Amiodarone. Having had the worse side effects of fatigue, breathlessness and fuzzy brain whilst on Sotalol for 2 years I am terrified the Bisopropol makes me feel the same way.... is there a diffference between the two regarding side effects? I would rather be med free than experience those awful side effects again. Thanks

19 Replies

oldestnewest
  • Very individual. I could' (wouldn't) take Bisoprolol for the side effects but many people seem to get on with it. But then I wouldn't take Sotolol or Amiodarone either!

  • Thanks for your reply. Are you med free? How does that impact on your AF?

  • If the ablation is as successful as my last one you should be drug free (apart from anti-coagulant) within 6 to 8 months.

  • This keeps being said but I have been taken off Flecanide and Apixaban and remain on the BB. As it happens I have one less unpleasant side effect off the Apixaban. As far as coming off the BB I thought you needed to be on them to take the pill in pocket if required.

  • If I don't take any drugs for AF then there is no impact on the AF - I put up with it. Mostly the AF episodes I now get are vagal triggered so I can usually control them with vasovagal manoeuvres and even if I can't avoid the triggers or AF still comes - as yesterday - I had a tummy bug so pretty sure that was the trigger - I sit until it passes which is rarely more than 3-4 hours and my heart rate maximum now is only about 150 so I just don't worry about it.

    My next options are - another ablation or pace & ablate and I am trying nutritional options working with a great nutritionist. I was having episodes every other day and since sticking with the programme, yesterday was my first episode for over a month.

    I have had AF for over 10 years - bar nearly 3 years of no episodes after 2 ablations.

    Taking drugs is always a choice and it is always a risk:benefit analysis - which you need to discuss with your doctor. The questions I asked were - What happens if I don't take any drugs? The answer was nothing much as all treatments other than anti-coagulants are given as QOL. I did take Flecainide for a few years until it failed to control the AF and I went back on it for about 4 weeks after 2nd ablation.

    I can't take the drugs because they are all contraindicated for another condition - the risk is too high for the benefit but even when I could I couldn't tolerate Bisoprolol and wouldn't take Sotolol and I didn't think I was desperate enough to try Amiodarone.

    Everyone is different with different tolerance levels but as I felt far worse taking drugs every day than feeling bad for a few hours during an episode -the answer seemed clear to me - ditch the drugs.

  • Thank you so much for your reply. I too have lived with AF for so long now and TBH before I was on meds I tolerated it but the bloomin meds make me feel so awful..... I think I am leaning towards being med free, thanks again

  • Sotalol does have some beta blocking function but also has an anti-arrhythmic effect as well which bisoprolol does not . I suppose since we are all different the answer is nobody knows. You may just be very sensitive to drugs. As we keep saying. sotalol is seldom used these days but for safety reasons rather than side effects.

  • Thanks Bob at my initial consultation with the EP she advised that after coming off the Amiodarone I would be med free so was very surprised that she has now decided to put me on Bisopropol, I will speak to my GP next week and ask her to contact my EP to convey my fears in the hope she is happy for me to try being med free. If that all makes sense, I just don't want to experience those dreadful side effects as right now I feel brilliant x

  • My best advice is wean yourself off drugs over a week or two if you decide to to it as sudden cessation may induce a shock effect. Amiodarone takes a long time to get out of your system anyway. It took me a couple of months to come off propafanone as every time I stopped I had some funnies. I cut down from three a day to two to one to one every other day to half etc and all was well.

  • Thanks Bob she did say it will take 5-6 weeks for the Amiodarone to come out of my system. I am a bit unclear if I wait until it's all out my system before I start taking Bisopropol, that is if I do decide to take it.... would you know if that is the usual protocol? Thanks

  • I was wondering about how log before the amiodarone was out of the system. According to reliable drug websites, the half life for it is typically 58 days, which means your body gets rid of less than 2% each day. Unless I am missing something, in the three months that i was taking it, I think I would have built up more than 11 grams in my body. 6 weeks after completion I would still have 7 grams left. It would take 7 months to get down to 1 gram and nearly a year to get to 200mg, which was the level I had after the first dose.

  • Oh this is very interesting.....by the time Dec comes along I will have been on Amiodarone for 12 months at 200mg a day after front loading.....so god knows when it will be out my system!!! 😀

  • Hello BobD, I noticed you wrote you used to be on propafanone and amiodarone. I am on both now at 225 mg and 200 mg 2x a day respectively. EP says to stay on this for 2 months only at present after ICD fired 3x. Other than a bit of tiredness, seem to be coping with this regimen. However, what simply happens after the doctor takes one off of these specific meds since he has not made mention of other anti-arrythmics? One would think there would be some other replacement to keep the heart rate steady.

  • Bob, if the EP wants to keep me on beta blocker following my first consultation post ablation.....is there something other than Bisoprolol ...I'm not getting in with it at all and only on 1.25 because of that fact. I don't think I could stand being on them much longer, they make me feel really low in mood.

    Thank you

  • Yes there are other drugs.

    And please see my answer above. I couldn't tolerate Bisoprolol either!

  • Thank you, I just don't recognise any other drug names so not sure what does what and what is the equivalent. Did the Bisoprolol make you feel low, lethargic and breathless? I've also gained weight but cannot work out if this is just the medication or a combination of things

    T

  • All of the above mentioned. But then so can AF if episodes are frequent. Bisoprolol or anything ending in 'lol' is a Beta Blocker. There are also Calcium Channel Blockers which slow heart rate - I don't know why but doctors always default to Bisoprolol.

    Follow this link and download the factsheet on Beta Blockers etc

    heartrhythmalliance.org/afa...

  • Thank you :-)

  • Thank you so much I will have a read 😊

You may also like...